What Is the Connection Between Ibuprofen and Bleeding?

People with gastrointestinal disorders should only take low doses of ibuprofen to reduce the risk of internal bleeding.
Ibuprofen.
Article Details
  • Written By: Brandon May
  • Edited By: Heather Bailey
  • Last Modified Date: 11 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Although some studies between ibuprofen and bleeding have been analyzed, this anti-inflammatory is still believed to be one of the safest forms of an over-the-counter pain medication on the market. When healthy individuals take ibuprofen in large amounts over a few days, there is an increased risk for gastrointestinal bleeding. This is also called internal bleeding, and depending on dose size this can result in a severe case of blood loss leading to anemia, stomach ulcers or even hemorrhage. Although ibuprofen is linked to bleeding when the medication is taken in large amounts, most doctors agree that it is safe in moderate amounts in most individuals.

It has been shown that anti-inflammatory medications, including over-the-counter medications like ibuprofen, can increase internal bleeding risk in healthy individuals. Studies have shown a relationship between ibuprofen and bleeding, mostly due to a high level of consumption in individuals suffering from moderate and chronic pain. Although it isn't entirely known why, when taken in excess, ibuprofen can lead to blood loss in some people, which can result in dangerous side effects if left untreated. This is the main reason why most doctors caution against going against the instructions on the package of the anti-inflammatory medication.

Ad

From the studies linking ibuprofen and bleeding risk, scientists have been able to determine that excessive ibuprofen consumption can lead to too much blood loss, causing anemia. Other risk factors that stem from the connection between ibuprofen and bleeding include stomach ulcers and even hemorrhage in severe cases. Although internal bleeding can occur from chronic use of ibuprofen in otherwise healthy people, older adults should especially be concerned of this risk. Children and older adults seem to be more susceptible in some studies connecting ibuprofen and bleeding risk, two groups that need adequate iron stores for proper health and cell renewal.

When taken in appropriate amounts, ibuprofen can prove to be a safe over-the-counter medication to fight inflammation and pain in a wide variety of individuals. Most doctors agree that its usefulness outweighs the risks for individuals fighting pain associated with migraines, injury or surgery. It is suggested that dosage size of any over-the-counter medication be regulated by a doctor for children and older adults, mainly to reduce the occurrence of accidental overdosing. Some doctors do suggest that those with gastrointestinal disorders take lower amounts of ibuprofen, mainly to help reduce the risk of internal bleeding.

Ad

More from Wisegeek

You might also Like

Discuss this Article

pleonasm
Post 3

@bythewell - I actually think there's more of an issue with liver damage if you are taking huge amounts of ibuprofen. I've heard of people taking several pills to cure their hangover, which is a terrible idea.

Not only have you stressed your liver with the alcohol, but you add the effects of the medicine on top of that. You would also be irritating any stomach ulcers with alcohol, then adding something that makes you bleed more easily. Not a great combination.

Ibuprofen can also dilate blood vessels, so I can imagine a huge dose having an effect on internal bleeding for this reason as well.

In other words, use it with caution, particularly if you are using it as a hangover cure.

bythewell
Post 2

@Mor - That's one of the reasons that aspirin is recommended to people with heart conditions. It tends to thin the blood a little bit, so that you can bleed more easily, and so that clots don't form.

Ibuprofen is considered to have a much milder affect on platelets (which is what aspirin affects when it stops blood from clotting) so it was more likely to be aspirin or something similar in your father's cold medicine.

But, I guess if someone takes too much ibuprofen they could change their blood enough for it to be a real issue, particularly if there are already ulcers present.

So, the point is to follow the directions on the packet and not to take the pills if you have any reason to think it's not a good idea.

Mor
Post 1

I actually never knew that some kinds of pain medication can increase your risk of bleeding but I found out one night when my father got in trouble for it.

We didn't realize the connection at the time, but he had just had some dental work done and they extracted a tooth, so he had some stitches in his gums.

He took some cold medicine since he had a sinus headache and tried to go to sleep, but woke in the middle of the night when his stitches began to bleed and wouldn't stop.

It was quite scary as, for a while, we thought we'd have to take him to the emergency room since the blood just kept coming.

It was only later that we realized it must have been the pain killers included in the cold medicine that made him more likely to bleed.

So, take care with that kind of thing, you never know what's going to affect you.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email